Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Random fluctuations of convex domains
and lattice points

Authors: Alex Iosevich and Kimberly K. J. Kinateder
Journal: Proc. Amer. Math. Soc. 127 (1999), 2981-2985
MSC (1991): Primary 42Bxx; Secondary 60G99
Published electronically: April 27, 1999
MathSciNet review: 1605972
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we examine a random version of the lattice point problem. Let $\mathcal H$ denote the class of all homogeneous functions in $C^2(\mathbb R^n)$ of degree one, positive away from the origin. Let $\Phi$ be a random element of $\mathcal H$, defined on probability space $(\Omega,\mathcal F,P)$, and define

\begin{displaymath}F_{\Phi(\omega,\cdot)}(\xi)=\int _{\{x\colon\Phi(\omega,x)\le 1\}}e^{-i\langle x,\xi\rangle}dx\end{displaymath}

for $\omega\in\Omega$. We prove that, if $E(|F_\Phi(\xi)|)\le C[\xi]^{\frac{n+1}{2}}$, where $[\xi]=1+|\xi|$, then


where $V=E(|\{x\colon\Phi(\cdot,x)\le 1\}|)$, the expected volume. That is, on average, $N_\Phi(t)=Vt^n+O(t^{n-2+\frac{2}{n+1}})$. We give explicit examples in which the Gaussian curvature of $\{x\colon \Phi(\omega,x)\le 1\}$ is small with high probability, and the estimate $N_\Phi(t)=Vt^n+O(t^{n-2+\frac{2}{n+1}})$ holds nevertheless.

References [Enhancements On Off] (What's this?)

  • [vdC21] J. G. van der Corput, Zahlentheoretische Abschatzungen, Math. Ann. 84 (1921).
  • [Dur91] R. Durrett, Probability: Theory and Examples, Wadsworth and Brooks-Cole (1991). MR 91m:60002
  • [Hlw50] E. Hlawka, Uber Integrale auf konvexen Korper I, Monatsh Math 54 (1950).
  • [Hux97] M. Huxley, Area, Lattice Points, and Exponential Sums, London Math. Soc. Mon. New Series 13 (1996). MR 97g:11088
  • [KS91] I. Karatzas and S. E. Shreve, Brownian Motion and Stochastic Calculus, Springer -Verlag (1991). MR 92h:60127
  • [Rand69] B. Randol, On the asymptotic behavior of the Fourier transform of the indicator function of a convex set, Trans. of the A.M.S. 139 (1969), 279-285. MR 40:4678b
  • [So93] C. D. Sogge, Fourier Integrals in Classical Analysis, Cambridge Tracts in Math $\# 105$ (1993). MR 94c:35178
  • [BCT96] L. Brandolini, L. Colzani, and G. Travaglini, Average decay of the Fourier transform, and lattice points inside polyhedra, (preprint) (1996).

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 42Bxx, 60G99

Retrieve articles in all journals with MSC (1991): 42Bxx, 60G99

Additional Information

Alex Iosevich
Affiliation: Department of Mathematics, Georgetown University, Washington, DC 20057

Kimberly K. J. Kinateder
Affiliation: Department of Mathematics and Statistics, Wright State University, Dayton, Ohio 45435

Received by editor(s): September 17, 1997
Received by editor(s) in revised form: January 6, 1998
Published electronically: April 27, 1999
Communicated by: Christopher D. Sogge
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society